Newly diagnosed advice please!: Hey all... - Epilepsy Action

Epilepsy Action
1,977 members640 posts

Newly diagnosed advice please!

Dan23
Dan23

Hey all, just been diagnosed with epilepsy and on 250mg Levetiracetam twice a day and Gonna go up to 500mg twice a day. Been feeling slightly sleepy and agitated. How will this change going up in dosage? Will the side effects get worse? Will b6 help ?? Thanks!

14 Replies
oldestnewest

I'm in the same position, been taking 250mg twice a day for the last week and due to go up to 500mg tomorrow. The dizziness and tiredness I've been experiencing have eased off a little over the last couple of days. I wasn't sure whether they were side-effects of the Levetiracetam or just after-effects of the series of seizures I had. I will be interested to see how it goes when the dose is doubled.

Dan23
Dan23
in reply to EpilepsyLGC

I’ve experienced the same and it has eased off as well in the past few days. But I’m interesting to see how and if they will come back with my increase in dosage! Hoping for us both is a smooth transition up in dosage! Keep my posted :)

I had a hard time with the 250mg, side effects were a lot to handle so i was really anxious to up the dose but luckily i didnt see any difference! Good luck to you :)

Dan23
Dan23
in reply to valeriev

Thank you! I’m going up next week so I’m hoping it won’t be too drastic!! I’m sure I’ll experience some side effects but we will see :)

Hi I'm not on the medication your on but I find every time thay mess with the epilepsy meds ( change to a new one or up/down the dose) I have always felt these shall we call them beginners side effects as they only seem to happen at the beginning and once the messing is over and you're on your correct dose it settles down to what if you do get any your normal side effects I have had my medication increased in the last few years by 25g twice a day and I had been on the old dose for over 10yrs so I didn't think I would get the problems but I did to the point I couldn't go out on my own and my friends where actually laughing because thay never seen someone who only drinks coffee fall asleep that fast after a coffee thay asked me why I was like this and I told them doctors messing with my meds and it will pass soon and thay said it must be bad if it takes me out as nothing takes me out like that even the other two epileptics in my group said its bad but there trauma and I'm childhood so different forms different effects.

Dan23
Dan23
in reply to Wintersbite

Hey thanks! I’m hoping that when I go up they will subside or not be as drastic as my body is always used to them. So crazy how it affects different people in difffernt ways! I hope you’re all good now and no whacky side effects! Best of luck !!

Wintersbite
Wintersbite
in reply to Dan23

Hi I'm ok now like I said that was a few years ago but my story was to show you that we all suffer from this and it does go away but I do suffer with the drowsy side effect from time to time so if I know it's going to act up I make my friends laugh by saying"oh no ok night night" and that's it I'm gone my friends just say" get the coffee and the phone we are going to need one of them lol"

Hi, I started on Levetiracetam 250mg once a day and I’ve gradually gone up to 500mg twice a day. Each time I went up in dosage I did get those side effects, extremely sleepy and mood swings etc. I found that when you first start them the side effects are a lot worse than when you up the dose so once you’re past the first week or so it does get a bit better. But altogether the side effects have lasted around 2 months and I do still feel quite agitated and angry sometimes but overall it does get better! The first 250mg was definitely the worst part!

Dan23
Dan23
in reply to Jessica162014

Oh no!! It’s been similar for me on my first week or So on 250 levetiracetam and in about to go up to 500 mg. so expecting a few side effects.. but we will see how bad they are! I’m expecting a week or so with side effects like this first dose! But thank you for sharing :) I will let you all know!

Well it's my first morning on 500mg Levetiracetam and I can report that the dizziness has definitely come right back, I feel very light headed a little shaky even. Hopefully it will wear off as it did before. I am in a good mood nonetheless :-)

Dan23
Dan23
in reply to EpilepsyLGC

That’s what I’m expecting when I go up!! But on lockdown I will just remain horizontal and chill and wait for it to pass!! But yes, likewise I’ve been pretty upbeat so far, let’s see how the increase goes!! Thanks!! :)

I’m in a very similar situation and as you go higher on the medication it makes more sleepy and emotional but once you get used it, it becomes normal for you.

Unfortunately the extra anxiety of the lockdown doesn't help either, I've noticed an increase in events since early March.

Levetiracetam if I’m right also known as Keppra is well known for strong side effects. Although we must remember what does not work for some may work for others.

Its always good to write a diary of your side effects and your seizures.

If you have a neurologist nurse it would be good to contact them and let them know any odd feelings as well or ask your gp to contact your consultant.

I have tried Keppra but had to stop due to my body not being able to adapt to the side effects.

With all medications there will be side effects. It’s just a matter of what your body can tolerate.

A lot of epilepsy medications are sedatives soo this is a good reason to reasearch them before being prescribed.

You cannot force your body to tolerate what it doesn’t want to tolerate. We must also remember that time is a healer.

One last thing.

If you know the type of epilepsy you have been diagnosed with then this is a head start to do some research on triggers in that area.

I hope this helps 😊

You may also like...